insulin shock/dementia

azrookie
By azrookie Latest Reply 2009-11-30 06:41:06 -0600
Started 2009-10-28 08:08:21 -0500

I just got through my husband's first overnight bottoming out. He was hallucinating, howling, unable to receive and drink OJ when offered…luckily, we've got through it and he's ok now, but I'd like to hear from anyone about what to do in an emergency such as this.


16 replies

azrookie
azrookie 2009-11-30 06:41:06 -0600 Report

thank you, everybody for sharing on this issue. I was pretty weirded out by that first experience because I didn't know what was going on…but all of your comments steered me in good directions and I was really prepared for another incidence recently. Fortunately for all your help, it did't get as badly out of control and I was ready to go with glucose tabs, emergency kit ( didn't have to use) overall, just better and quicker recognition of the situation. Now we just know that there is NO exception to the evening snack rule and we are trying to monitor the effects of exercise in order to evaluate how it might change the evening humulin dose. We never experienced these issues during the first year of treatment with Lantus, but now we can see that Steve stayed seriously underweight during that time and that was itself a dangerous condition. Again, thanks so much for helping me get on track…hugs to all.

Tammy_Nutter69
Tammy_Nutter69 2009-11-21 11:57:54 -0600 Report

I've had this happen quite a few times this past year. If my sugar is 60 or below, I am given 3 Glucagon tabs, purchased at Walmart,(cost is not exhorbitant). If the tabs don't work, I have several Glucose injectables on hand, one in my purse, one at my parents home, and one at my significant others, it is a fast acting sugar boost, that will bring you around in about 10 to 15 min., if the sugar level doesn't come up, call the EMT's. They can give you a straight sugar/glucose IV that most generally works. If not it's off to the ER.

I've been a Type I, brittle diabetic for over 20+ years, I've battled with my sugar levels being too high, highest was over 900. If you don't take care when you're fist diagnosed, the outlook down the road is not a good one. I did find out this past week, that if I continue to lose more of my BMI (body mass index), I will be put on a pancreas/kidney recipient list in six months. I am looking forward to it, even though I will be on a maintenance drug and program for the rest of my life, it's gotta be better than the way my life is now. I've had laser surgery on both eyes, 5 times, I have neuropathy in my hands and feet, and believe me, it hasn't been a pleasure trip. Please tell anyone you know and love to take care of themselves.

packrat2
packrat2 2009-11-21 18:28:42 -0600 Report

I keep a Coke on hand at all times in case I get low…but you must know you are low and can and willing to drink
a high glucose drink…some cannot tell when low and get too low…

Tammy_Nutter69
Tammy_Nutter69 2009-11-21 11:39:14 -0600 Report

I have had this happen so many times, that it's "old hat" to my daughter and the rest of my family. Keep Glucagon tablets on hand, try to get at least three in his mouth, (not at the same time of course), if that doesn't work, I have several of the Glucagon injectables on hand. One in my purse, in case I'm away from the house, one at my parents home and one at my significant others. It's fast acting sugar boost, and will work within 10 to 15 min. If the sugar won't come up, call the EMT's.

I have had type 1 for over 20 years, I am now 42 yrs old. This past week, I found that if I keep losing more of my BMI (body mass index), I will be put on the list for a new pancreas/kidney in six months. If you don't take care of yourself (which I didn't when I was younger), you can get into an awful mess. I have gone DKA so high that it wouldn't read on the monitor, or I will swing the other way. Everyone in my family is prepared for one or the other at any given moment. Please tell your husband to watch his carb count, that is extremely important, more so than a spoonful of sugar in his tea, hard to believe, but I am NOW a big believer.

Sue Turner
Sue Turner 2009-11-05 13:54:43 -0600 Report

I was told to keep cake frosting on hand, especially in the tube, and if you go so low that you can't eat or drink anythnig someone can squeeze enough of the frosting in your mouth to get your bs back up. Or just rub some on the inside of your mouth on the inside of your jaw. I also keep the glucose tabs on hand, they tend to get my bs up quickly, and it dosn't take much. I can eat a 1/4 of a tablet and it gets mine up fairly quickly. It just depends on the person as to how many tablets you need, and I make sure that I have a Glucogon pen on hand incase I go out completely. However, I am always hoping that there is someone around to administer the pen if this ever happens. I have passed out a couple of times, thankfully my husband was home with me the last time it happened. The first time was very scary since I was home alone and my husband just happened to come home in time to find me and got me up and functioning. I don't know what happened that time since it was before I was dx with diabetes. But anyway I am still here and nothing bad happened to me. All I can say is always think ahead and be prepared just incase. It is scary, and I am a fairly newly dx diabetic so I am still in that terrified stage. But I am working on it and things are getting better. I am beginning to get out of that panic mode when my bs eithers goes up too high or bottoms out.In the beginning it would terrify me so badly, I would be shaking so much that I couldn't even test my bs to see what it was. I have never experienced hallucinations or anything like that. Hang in there. Things will get better. Just educate yourself as much as possible. After all, knowledge is power! We are all in this together, and we all have our issues with it.

Elrond
Elrond 2009-10-29 05:02:10 -0500 Report

I'm a rather brittle diabetic and sometimes 'crash' while I'm asleep. Since starting my new insulin schedule, I've had better control but a few times, I've 'bottomed out' in my sleep. When this happens, I sometimes have seizures. Fortunately, I had a significant other and glucagon injection kits. These kits are prescription only but your physician will certainly help. This isn't injectable sugar, it's a hormone that causes the liver to release stored sugar. It's very fast and effective.

Elrond
Elrond 2009-10-29 06:03:40 -0500 Report

As an afterthought, I often get combative during these episodes. If I'm not unconcious, I can often be enticed to drink chocolate milk, since I love it and can't usually have it due to it's effect on my blood sugar. A diabetic with very low sugar doesn't think or reason very well. Perhaps you can find a sugar-enhancing substance he 'can't refuse'.

azrookie
azrookie 2009-10-29 13:32:52 -0500 Report

thank you so much for offering this part of your personal experience. Especially the part about the capacity to be enticed into consuming something that is especially attractive…I'll keep that in mind.

great dane
great dane 2009-10-28 13:54:47 -0500 Report

There are kits you can get that contain injectable glucose and a syringe. I think it is prescription only, check with your doctor. Good luck

Hinboyz3
Hinboyz3 2009-10-28 10:32:05 -0500 Report

The tablets are a great idea they do work keep them on hand always. Hope he's feeling much better I know it was a scare for you, I experienced it a few years ago with my mother in law, two times. We helped her through it, and kept the glucose tablets, oj on hand and just watched her. Welcome to the site, all of us here are friends and we help each other through it all in all times of needs. So feel free to lean on your friends anytime.

azrookie
azrookie 2009-10-28 10:57:23 -0500 Report

did your mom-in-law get combative? my husband is 6'3, 200# and was wrestling and refusing to accept anything to his mouth…??

ptsparkle
ptsparkle 2009-10-28 12:03:51 -0500 Report

The glucose tabs are a great thing to have on hand. If this is the first time that this has happened, maybe checking his levels before bed will help. He might nee a snack before retiiring. Hang in there.

hbkunkel
hbkunkel 2009-10-28 12:34:17 -0500 Report

My diabetic nurse also said to keep cake decorating frosting in the tubes beside the bed for an emergency. I also always have juice boxes on hand for an emergency and they work well. good luck and keep us informed.

lipsie
lipsie 2009-10-28 08:35:10 -0500 Report

Hiya, welcome to the site. It must have be pretty scary for you I imagine. One thing I can suggest is the glucose tablets, they sell them all over…but at Walmart for sure and they dissolve in your mouth like nothing pretty much. You could get that into his mouth maybe to dissolve? Just a thought. Again, welcome to the site…you'll find some fabulous people here. Hugs! Sheila

azrookie
azrookie 2009-10-28 10:58:44 -0500 Report

thank you. I'll get to Wal Mart right away but while he was combative I couldn't get anything near his mouth…any info about shots?

Melissa Dawn
Melissa Dawn 2009-11-07 12:08:49 -0600 Report

Along with glucose tabs, their are also glucose drinks — they taste pretty bad, but they work fast and give you a quick dose of sugar. Course, if he won't drink the OJ, it may not be easy to get him to drink that. Someone else mentioned the glycogen kit. Its something every diabetic should have close by in case they cannot drink or eat sugar. Ask your husbands doctor about one if you haven't already.

Next Discussion: New to this website »